Management of Glucocorticoid-Induced Osteoporosis
Glucocorticoid-induced osteoporosis (GIOP) is the most common cause of secondary osteoporosis, the first cause before 50 years, and the first iatrogenic cause of the disease. There is a huge variability of side effects of glucocorticoids (GCs) among individuals for largely unknown reasons. However, in the context of the use of GCs, bone fragility is characterized by the rapidity of bone loss and the occurrence of fractures within the first months of use of GCs, indicating the need for appropriate early management of the patients. The main effect of the use of GCs on bone is the impairment in bone formation, related to the decrease in osteoblast differentiation, the increase in osteoblast and osteocyte apoptosis, and the anti-anabolic effects such as a decrease in insulin-like growth factor 1 (IGF1). This reduced bone formation occurs in a situation of abnormal bone turnover: inflammation by itself is responsible for enhanced osteoclastogenesis and osteoclast activity through the production of receptor activator of nuclear factor-kappaB (RANK) ligand by activated lymphocytes. Expression of sclerostin (inhibitor of formation) is also increased in models of inflammation. Thus, the introduction of GCs is associated with an uncoupling between high bone resorption and low bone formation. Taking GCs also has indirect effects of reduced production of sexual steroids and myopathy and muscle weakness, responsible in turn for an increased risk of falls.
KeywordsGlucocorticoid-induced osteoporosis Secondary osteoporosis Bone fragility Bone loss Sclerostin Bone resorption